Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 3, 2024, 1:42 PM EDT for Perry County, Pennsylvania. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2024, 1:42 PM EDT (17:42 UTC)
- Expired
- Aug 3, 2024, 2:58 PM EDT
- In force
- 76 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Perry County, PA
The radar
The State College radar (KCCX), 82 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WGUS51 KCTP 031742
FFWCTP
PAC099-031945-
/O.NEW.KCTP.FF.W.0005.240803T1742Z-240803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
142 PM EDT Sat Aug 3 2024
The National Weather Service in State College has issued a
* Flash Flood Warning for...
Southwestern Perry County in south central Pennsylvania...
* Until 345 PM EDT.
* At 142 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Loysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4039 7730 4036 7732 4034 7735 4033 7740
4033 7743 4035 7744 4036 7742 4038 7738
4039 7736 4040 7732
FLASH FLOOD...RADAR INDICATED
$$
DeVoir2 follow-up statements
775
WGUS71 KCTP 031822
FFSCTP
Flash Flood Statement
National Weather Service State College PA
222 PM EDT Sat Aug 3 2024
PAC099-031945-
/O.CON.KCTP.FF.W.0005.000000T0000Z-240803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry PA-
222 PM EDT Sat Aug 3 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT THIS
AFTERNOON FOR SOUTHWESTERN PERRY COUNTY...
At 222 PM EDT, Doppler radar indicated heavy rainfall has
temporarily ended across the warning area after up to 3 inches fell
southwest of Loysville. Excessive runoff will continue over the area
for the next hour and an additional shower or thunderstorm may also
move over the warning area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Loysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4039 7730 4036 7732 4034 7735 4033 7740
4033 7743 4035 7744 4036 7742 4038 7738
4039 7736 4040 7732
FLASH FLOOD...RADAR INDICATED
$$
DeVoir064
WGUS71 KCTP 031858
FFSCTP
Flash Flood Statement
National Weather Service State College PA
258 PM EDT Sat Aug 3 2024
PAC099-031908-
/O.CAN.KCTP.FF.W.0005.000000T0000Z-240803T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry PA-
258 PM EDT Sat Aug 3 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN PERRY COUNTY...
The heavy rain has ended for now. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 1000 PM EDT Saturday for a
portion of central Pennsylvania.
&&
LAT...LON 4039 7730 4036 7732 4034 7735 4033 7740
4033 7743 4035 7744 4036 7742 4038 7738
4039 7736 4040 7732
$$
DeVoirWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:26 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 3, 12:26 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service State College PA 1226 PM EDT Sat Aug 3 2024 .SYNOPSIS... * Another round of thunderstorms capable of drenching downpours and strong gusty winds this afternoon into the evening * Rain-free in most areas Sunday into Monday with surge of late summer heat and humidity * Increased storminess likely on Tuesday followed by seasonably cooler and potentially unsettled/wet conditions to the north of TD Four through the middle to later part of next week && .NEAR TERM /THROUGH TONIGHT/... ...1615Z Update... After consultation with neighboring offices, decided upon a Flash Flood Watch for most of our CWA through early this evening. Slow moving training cells already producing 1-2" per hour stripes across western/central/south central parts of my CWA. Highest threat for excessive rainfall will be over SC to SE parts of central PA including the Ridge and Valley region, where more robust deep layer moisture, training cells and tall skinny CAPEs give greater rainfall rates. Will run the Flash Flood Watch through 02z. Southeast areas may see a damaging wind threat for a few hours this afternoon as CAMs suggest the potential for a bowing line segment in response to model increase in bulk shear and mid level drying evident in lower PWs nosing into the Laurel Highlands. Beneficial rainfall will be received by many, but some will see too much in too short a period of time. ...Previous Discussion... Slow moving 5H trough tracking across central PA today with humid conditions prevailing. We're tracking slow moving downpours across parts of central and north central PA this morning, and expecting at least a marginal severe weather threat across southern and southeastern sections where some speed shear may support bowing segments. Training will be a sighnificant concern with this pattern, both in the pivot area over north central PA and across SC and SE portions of central PA before any line segments become progressive/bow. Key messages again center around 1) potential for locally heavy to excessive rainfall/flooding risk and 2) scattered strong to severe storm clusters capable of producing damaging wind gusts. Both threats are maximized in southeast PA. Slow moving upper trough will shift east from the lower Great Lakes/Ohio Valley toward the northern Appalachians and Mid Atlantic vicinity through tonight. A prolonged period of favorable moisture transport/flux of rich pwats 1.5-2" along and ahead quasi stationary/slow moving sfc front suggests potential for high rain rates particularly within a corridor near/east of the I81. Recent rainfall has made a dent in reducing FFG in some parts of the Lower Susquehanna Valley (LSV) and the hires model signal is bullish for spot amounts over 2-3 inches based on 03/00Z HREF PMM/LPMM. Depending on how model guidance and radar trends evolve through the late morning, the dayshift may consider a short-fused FF watch for portions of the LSV. WPC has upgraded this area to a slight risk ERO or level 2 risk (out of 4). Secondary concern today is severe t-storm threat which is also focused over the far southeast part of the CWA. To the east of the aforementioned slow moving boundary, a very moist and unstable airmass will reside with Td in the low 70s. Effective shear magnitudes trend higher vs. yesterday and peak around 30kts over the far southeast zones offering a greater risk of severe storms; SPC has upgraded to a slight risk corridor (level 2 of 5) with accompanying 15-29% damaging wind probs which includes the eastern portions of York and Lancaster County. Convection should weaken/decrease in coverage by late evening with max POPs for lingering showers overnight in the eastern portion of the CWA. Fcst high temps in the upper 70s to upper 80s are near to a few degrees above early August climo, with the largest departures from the historical average (+5F) over the mid and LSV. Another humid/muggy night ahead with patchy dense fog into early Sunday morning. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The northwest half of CPA should enjoy a rain-free end to the first weekend of August. Latest guidance suggests a slightly drier (lower pwat) westerly flow behind the exiting trough will provide fair weather Sunday across this part of the forecast area along with lower humidity. Meanwhile, showers and non- severe t-storms/downpours will be possible particularly over the extreme eastern/southeastern portion of the CWA Sunday afternoon/evening. Sfc ridge briefly building into CPA in the wake of departing upper trough/sfc front brings dry wx along with areas of fog again for Sunday night into early Monday morning with lows 60-70F. While Monday PM looks to be mainly dry on balance particularly for the southern half to 2/3 of the area, a sfc frontal zone sinking southward from the St. Lawrence Valley impinging on a very warm/hot/humid airmass could trigger a couple of tstm clusters capable of producing strong/dmg winds over the northern tier of CPA. SPC has introduced a marginal risk SWO for day 3 (level 1 of 5) that includes the north central PA counties to the north of I80. There is increasing variability within the model output regarding convective activity along/ahead of the southward advancing boundary and potential upstream MCS diving southeast from the Great Lakes Monday night. Monday will be very warm to hot with max temps +5-10F above climo in the 85-95F range. Heat index values may approach the century mark in the LSV. Monday looks like the hottest day next week. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Most medium range guidance develops an upstream wave on the stalled front, tracking it across Central PA Tues PM into Wed. This scenario supports a decent chance of showers/tsra in the late Tuesday to Wednesday timeframe. Odds appear to favor fair weather with near to slightly below normal temperatures during the second half of next week associated with high pressure building across the Grt Lks. However, there remains some uncertainty with regard to how far south Wednesday's cold front gets before stalling out. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Showers with an embedded -TSRA will continue south of a KJST- KAOO-KMDT line to begin the forecast period. Most high res guidance suggesting there will be fog potential for all sites from UNV north. This is already occurring at KBFD and KIPT. There is lower confidence in fog development across the southern half of the area, but there is around a 20-30% chance of MVFR visibilities impacting MDT and LNS. Fog conditions will gradually improve after sunrise but this will be just in time for the return of -SHRA and -TSRA/VCTS from south to north. Tried to time the transition to precipitation using high res short term models. Feel confident (>70%) in this scenario as they have initialized well with respect to the current conditions. Another round of thunderstorms is expected this afternoon, with storms initially developing across the west during the late morning/early afternoon, then moving and developing eastward. These storms will reach eastern sites by ~20Z. This timing may need to be refined with later TAF issuances as the development takes place. Gusty winds and brief restrictions will be possible with any of the storms. Outlook... Sun...Periods of showers and storms expected over the weekend. Mon...Lingering scattered TSRA/SHRA with a stationary front to the north. Tue...Scattered SHRA/TSRA mainly NW PA, restrictions possible. Wed...Restrictions possible in SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM EDT this evening for PAZ006-010>012- 017>019-024>028-035>037-041-042-045-046-049>053-056>059- 063>066. && SYNOPSIS...DeVoir/Steinbugl NEAR TERM...DeVoir/Steinbugl SHORT TERM...DeVoir/Steinbugl LONG TERM...Bauco/Bowen AVIATION...Bauco/Tyburski
Hazardous weather outlook, Aug 3, 1:21 PM EDT, 21 minutes before
Hazardous Weather Outlook National Weather Service State College PA 121 PM EDT Sat Aug 3 2024 PAZ012-017>019-024>028-035-041-042-045-046-049-050-041730- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Fulton-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder- 121 PM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ033-034-041730- Somerset-Bedford- 121 PM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. There is an elevated risk of excessive rainfall this afternoon that could result in isolated flooding particularly in urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-064-041730- Dauphin-Schuylkill-Lebanon-Adams- 121 PM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-051>053-056-063-041730- Franklin-Montour-Northumberland-Columbia-Perry-Cumberland- 121 PM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ065-066-041730- York-Lancaster- 121 PM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-041730- Warren-McKean- 121 PM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010-011-037-041730- Potter-Elk-Cameron-Tioga- 121 PM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 12:24 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service State College PA
1224 PM EDT Sat Aug 3 2024
PAZ063-065-031700-
York PA-Cumberland PA-
1224 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK AND CENTRAL
CUMBERLAND COUNTIES THROUGH 100 PM EDT...
At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Carlisle, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlisle, Mechanicsburg, Plainfield, Schlusser, Boiling Springs,
Dillsburg, Mount Holly Springs, Shiremanstown, New Kingstown,
Wertzville, Siddonsburg, Hogestown, Carlisle Springs, Messiah
College, and Penn State Dickinson School Of Law.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4015 7736 4030 7712 4031 7705 4031 7703
4017 7690 4006 7712 4007 7714 4003 7719
4002 7722 4002 7723
TIME...MOT...LOC 1623Z 233DEG 16KT 4013 7722
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:28 PM EDT | Special Weather Statement | CTP | York | 17 min |
| Aug 3, 7:09 AM EDT | Special Weather Statement | CTP | Clearfield | 51 min |
| Aug 3, 12:14 PM EDT | Flood Watch | CTP | Adams, Blair, Cambria, Cameron, Centre, Clearfield and 23 more | 9 hr |
| Aug 3, 12:24 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
| Aug 3, 12:47 PM EDT | Flash Flood Warning | CTP | Cumberland | 2 hr |
| Aug 3, 1:01 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Perry | 44 min |
| Aug 3, 1:49 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 41 min |
| Aug 3, 1:58 PM EDT | Special Weather Statement | CTP | Tioga | 32 min |
| Aug 3, 2:12 PM EDT | Special Weather Statement | CTP | Centre | 33 min |
| Aug 3, 2:14 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 31 min |
| Aug 3, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 38 min |
| Aug 3, 2:24 PM EDT | Areal Flood Advisory | CTP | Adams | 2 hr |
| Aug 3, 2:26 PM EDT | Areal Flood Advisory | CTP | Dauphin, Schuylkill | 2 hr |
| Aug 3, 2:53 PM EDT | Special Weather Statement | CTP | Lebanon | 37 min |
| Aug 3, 3:08 PM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Aug 3, 3:12 PM EDT | Special Weather Statement | CTP | Blair | 33 min |
| Aug 3, 3:40 PM EDT | Special Weather Statement | CTP | Lancaster, York | 50 min |
| Aug 3, 3:53 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 37 min |
| Aug 3, 4:01 PM EDT | Special Weather Statement | CTP | Bedford | 29 min |
| Aug 3, 4:30 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Aug 3, 4:45 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Aug 3, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 44 min |
| Aug 3, 5:26 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 2 hr |
| Aug 3, 5:43 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.